Florida, 2020

Flood in Florida, September 27, 2020

September 27, 2020 · NWS TBW · 1 event in 1 county or zone

A moisture southeast flow plus weak upper level flow caused slow moving thunderstorms to form in the afternoon and evening resulting in some street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A moisture southeast flow plus weak upper level flow caused slow moving thunderstorms to form in the afternoon and evening resulting in some street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 27, 6:35 PM EST, 15 minutes earlier.

Area forecast discussion, Sep 27, 6:35 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
735 PM EDT Sun Sep 27 2020

.AVIATION...
MVFR cigs/vsbys from SHRA/TSRA will impact KLAL terminal until
02Z, otherwise VFR can be expected. Some additional MVFR cigs
will be possible at KLAL and KPGD between 09-15Z as some lower
clouds develop otherwise VFR will continue. Developing SHRA/TSRA
will again bring chances for MVFR/IFR conditions after 15Z and
have handled with VCTS for now, but similar to today short Tempo
groups may become necessary in later forecasts and or amendments.
West northwest winds in the 5 to 7 knot range this evening with
higher gusts near TSRA will become light and variable after 02Z.
Winds will become southeast to south at 5 to 7 knots after 15Z
except becoming west northwest at 6 to 9 knots at the coastal
sites after 18Z with the sea breeze with higher gusts near TSRA.

&&

.Prev Discussion... /issued 133 PM EDT Sun Sep 27 2020/

DISCUSSION...
Progressive pattern to bring pattern change to the region this
week.

Deep South upper shortwave continues to wrap upper dynamics over
the area today and tonight followed by another trough digging
Tuesday. These features combining to produce scattered to numerous
mainly afternoon into evening showers and thunderstorms. Weak
seabreeze and outflow boundaries to also enhance convection while
slow moving storms could produce gusty winds and heavy rain totals
for localized flooding concerns as well. Warm and and very humid
sensible weather conditions to continue.

Upper trough to push associated early season surface cold front
through the Deep South Tuesday, then over the FL Peninsula
Tuesday Night and Wednesday. Expect band of showers and storms
ahead of/along the front with clearing conditions after fropa from
N to S. High pressure to build into the region Wed/Wed Nt bringing
cooler and drier conditions to the area on gusty northerly winds.

Longwave trough sets up over the E half of the U.S. to bring
reinforcing front and Canadian high pressure into the Deep South
for prolonged dry and coolish weather conditions late in the week
into early next weekend before slowly moderating late in the period.

MARINE...
Weak high pressure continues over the region keeping light winds
and slight seas over the Gulf waters with scattered to numerous
showers and storms briefing increasing winds and seas through
Tuesday. A cold front will move over the area Tuesday Night and
Wednesday with breezy northerly winds and choppy building seas
Wednesday into Thursday producing hazardous marine conditions.
High pressure will keep dry conditions over the region through
late week.

FIRE WEATHER...
Abundant low level moisture with scattered to numerous showers
and storms expected through Tuesday with no significant fire
weather concerns. A cold front will move over the area Tuesday
Night and Wednesday with cooler and much drier conditions mid to
late week.

&&

.Preliminary Point Temps/PoPs...
TPA  76  87  75  87 /  40  80  50  90
FMY  75  89  74  88 /  50  80  40  70
GIF  74  87  73  88 /  60  80  30  80
SRQ  75  87  75  87 /  40  70  50  80
BKV  73  86  72  87 /  40  80  40  90
SPG  76  87  76  87 /  30  70  50  80

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

AVIATION...57/McMichael
DISCUSSION/MARINE/FIRE WEATHER...Davis

In the hours before

Special weather statement, Sep 27, 4:48 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
548 PM EDT Sun Sep 27 2020

FLZ052-251-272230-
Polk FL-Inland Hillsborough FL-
548 PM EDT Sun Sep 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK AND EAST
CENTRAL HILLSBOROUGH COUNTIES UNTIL 630 PM EDT...

At 547 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Fish Hawk to 15 miles northwest
of Ona. Movement was northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lakeland, Bartow, Lakeland Linder Airport, Fussels Corner, Medulla,
Combee Settlement, Fort Meade, Mulberry, Homeland, Bradley Junction,
Highland City, Crystal Lake, Lakeland Highlands and Willow Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2764 8188 2765 8207 2765 8208 2787 8216
      2813 8187 2771 8171
TIME...MOT...LOC 2147Z 235DEG 17KT 2784 8208 2769 8202

TBW
Special weather statement, Sep 27, 5:35 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
635 PM EDT Sun Sep 27 2020

FLZ052-249-251-272315-
Inland Pasco FL-Polk FL-Inland Hillsborough FL-
635 PM EDT Sun Sep 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PASCO...WESTERN POLK
AND NORTHEASTERN HILLSBOROUGH COUNTIES UNTIL 715 PM EDT...

At 634 PM EDT, Doppler radar was tracking strong thunderstorms near
Medulla, or 7 miles south of Plant City, moving north at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lakeland, Plant City, Winter Haven, Bartow, Auburndale, Zephyrhills,
Fish Hawk, Fussels Corner, Combee Settlement, Lakeland Linder
Airport, Medulla, Jan Phyl Village, Fort Meade, Lake Alfred,
Mulberry, Eagle Lake, Polk City, Homeland, Winter Haven Airport and
Plant City Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2772 8180 2787 8221 2832 8214 2826 8164
TIME...MOT...LOC 2234Z 200DEG 9KT 2791 8209

TBW
Local storm report, Sep 27, 5:36 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
636 PM EDT SUN SEP 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND GST     3 N WILLOW OAK          27.97N 82.02W
09/27/2020  M49 MPH          POLK               FL   AWOS

            AWOS STATION KLAL LAKELAND REGIONA.

&&

JCM
Special weather statement, Sep 27, 5:38 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
638 PM EDT Sun Sep 27 2020

FLZ043-272330-
Sumter FL-
638 PM EDT Sun Sep 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMTER COUNTY UNTIL
730 PM EDT...

At 637 PM EDT, Doppler radar was tracking strong thunderstorms near
Bushnell, moving north at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Wildwood, Bushnell, Lake Panasoffkee, Center Hill, Webster, Coleman,
Adamsville and Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2890 8195 2856 8196 2864 8213 2895 8219
TIME...MOT...LOC 2237Z 200DEG 9KT 2869 8201

TBW
Special weather statement, Sep 27, 5:43 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
643 PM EDT Sun Sep 27 2020

FLZ056-272330-
Hardee FL-
643 PM EDT Sun Sep 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR HARDEE COUNTY UNTIL 730 PM EDT...

At 643 PM EDT, Doppler radar was tracking strong thunderstorms near
Ona, or 13 miles southwest of Wauchula, moving north at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Wauchula, Ona, Zolfo Springs, Limestone and Fort Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2734 8186 2734 8201 2735 8206 2752 8206
      2764 8204 2761 8163
TIME...MOT...LOC 2243Z 200DEG 9KT 2741 8196

TBW
Special weather statement, Sep 27, 6:26 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
726 PM EDT Sun Sep 27 2020

FLZ052-056-057-280015-
Highlands FL-Polk FL-Hardee FL-
726 PM EDT Sun Sep 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HIGHLANDS...
NORTHEASTERN HARDEE AND CENTRAL POLK COUNTIES UNTIL 815 PM EDT...

At 726 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Four Corners to 9 miles
southwest of Avon Park. Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Winter Haven, Haines City, Bartow, Lake Wales, Auburndale, Sebring,
Avon Park, Jan Phyl Village, Fussels Corner, Poinciana, Lake Alfred,
Crooked Lake Park, Dundee, Frostproof, Davenport, Eagle Lake, Polk
City, Lake Hamilton, Hillcrest Heights and Highland Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2739 8164 2829 8192 2835 8188 2835 8186
      2836 8185 2836 8179 2835 8179 2835 8166
      2826 8166 2826 8155 2820 8152 2814 8152
      2814 8150 2763 8135
TIME...MOT...LOC 2326Z 216DEG 16KT 2829 8186 2750 8162

TBW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hillsborough

When
September 27, 6:50 PM EST
Where
Hillsborough County, 0.94 mi S of Plant City to 0.95 mi SE of Plant City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.997, -82.121

Emergency Manager reports street flooding along Park Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914447.